beth israel deaconess medical center a harvard medical school teaching hospital

To find a doctor, call 800-667-5356 or click below:

Find a Doctor

Request an Appointment

left banner
right banner
Smaller Larger

Women, Cancer, and Heart Disease

Cancer Treatment Linked to Cardiovascular Risk


If you're a woman facing cancer treatment, whether it's your first time or a recurrence, there is one discussion you should be sure to have with your doctors: How might radiation or chemotherapy affect my heart? Whenever a patient undergoes chemotherapy or the area around the heart is irradiated - as with treatments for breast cancer, lymphoma and, less commonly, cancers that originate in the heart or spread to the heart - there is some risk involved.

Toxicity Can Occur

"While treatments for these cancers can be life-saving and lead to remissions or cures of the malignancies, toxicity can occur, not only early in treatment but possibly decades later," says Dr. Loryn Feinberg, Director of the Women's Cardiovascular Program at the CardioVascular Institute (CVI) at Beth Israel Deaconess Medical Center.

Effects of Treatments are Cumulative


Radiation Effects

Doctors and researchers today are taking a closer look at the long-term effects of treatments. A survey conducted in France and recently published in the Journal of the American College of Cardiology tracked nearly 4,500 women who had been treated for breast cancer between 1954 and 1984. Results showed that the women treated with radiation therapy were more likely, decades later, to die from heart disease. Other studies have shown an increased risk of damage to the heart if radiation treatment is applied to the left breast or to the thoracic cavity (mediastinum), as in treatment of lymphomas.

Chemotherapy Effects

Cardiotoxicity, or general heart damage, has also been shown to be a risk from certain classes of chemotherapeutic agents that affect the heart as they work to kill the cancer cells. Anthracyclines, an effective first-line chemotherapy for breast cancer and lymphomas as well as leukemia, cancers of the uterus, ovaries and lungs, have been recognized as a cause of both long and short-term damage in some individuals. Cardiac effects can manifest themselves as soon as chemotherapy is begun or within several months. Long-term damage to the heart muscles might manifest a year or more after treatment.

Breast Cancer Chemo can Affect Heart

Trastuzumab (Herceptin), a breast cancer-specific chemotherapy, has also been found to sometimes lead to heart-related issues. If abnormalities of the heart are detected, doctors may do more frequent testing or stop the use of trastuzumab. Treatment might also include initiating cardiac medications to improve heart function.

Effects Are Well-Documented


Patient History is Important

"It's important for doctors to be aware of any previous chemotherapy or radiation that a patient has received," says Dr. Feinberg. "Before 1970, there was not as much cardiac shielding when administering radiation therapies and cumulative dosages were higher. When treating women at the CVI, we will take that into account as well as the location of the disease, the duration of the treatment and any other cardiac risk factors that existed, then or now." "Each individual patient should discuss their chemotherapy and radiation course with their oncologist and not try to figure this out on her own," Dr. Feinberg continues. "We know that women with this history are potentially at an added risk for heart disease and need to be treated individually. We are vigilant in our monitoring and testing of them both during treatment and long term. We continue to follow current patients as well, to see if they develop problems later in life."

Recognizing Symptoms and Taking Action


Record Your Symptoms

Women, says Dr. Feinberg, "tend to underestimate cardiac symptoms and report them later than men, so it's crucial for women to be aware of the risks and to take action if they notice a change."

Symptoms of heart disease, she adds, can occur even if the treatment phase is over. Although some heart problems may be asymptomatic, Dr. Feinberg recommends that women who are currently undergoing cancer therapy, or have done so in the past, keep careful records of the onset of any new symptoms including:

  • Shortness of breath associated with increased activity.
  • Swelling in the legs or ankles.
  • Chest, jaw or arm discomfort related to activities or exertion.
  • Difficulties in breathing in the middle of the night; waking up with difficulty breathing.
  • Fainting unexpectedly or feeling that you are about to faint.
  • Palpitations or the sensation of pounding, fluttering, skipping or racing in the chest that might indicate an abnormal heart rhythm.

"We need to have as much information as we can," Dr. Feinberg says. "If a woman can keep track of the onset, the duration of symptoms, the frequency, what alleviates the symptoms and what brings them on, it will help us more quickly test, diagnosis and treat the problem."

Diagnosing Cardiovascular Disease


Variety of Tests Available

The testing that is done depends on the clinical scenario.

"If a woman has findings that lead to any concern over heart failure, valve disease, or pericardial disease [that affects the lining of the heart], she typically will undergo an echocardiogram [ultrasound] to measure the pumping function. If there is concern about an abnormal heart rhythm, we may ask her to wear a monitor, have an EKG [electrocardiogram] and perhaps undergo a study of the electrical system of the heart," says Feinberg. "If there is concern that the coronary arteries are affected, a stress test may be ordered and if indicated, we might proceed to a cardiac catheterization."

Treatment Options Are Many


Reason to Take Comfort

Women should take comfort that there are many strategies available, adds Dr. Feinberg.

"There are a vast array of medications to treat all of these cardiac conditions," she says. "A pacemaker can be implanted if indicated, interventional cardiologists can implant stents to open blockages, and surgeons can perform bypass or valve surgery." Most importantly, says Dr. Feinberg, "If there is a new onset of symptoms, call your physician. We're not talking about a minor ailment. We're talking about the cardiovascular system. Treatments are usually more effective when the condition is caught early, so don't wait."

Above content provided by the CardioVascular Institute at Beth Israel Deaconess Medical Center. For advice about your medical care, consult your doctor.

Posted January 2012

Contact Information

CardioVascular Institute at
Beth Israel Deaconess Medical Center
330 Brookline Avenue
Boston, MA 02215
888-99-MYCVI
617-632-9777

RELATED LINKS